I read a post on another caregiver's blog.....she's taking a break and stepping away from blogging, for a bit, and I guess that's what I've done. We care 24/7 for someone with cancer. We don't know, exactly, how our patient feels.....but we can see by the grimace on their face, or hear the heavy breathing, and know the pain is there. We feel the pain of being unable to do anything, except offer the medications they've been given .....and hope that they find relief, if only for a short while.
In early April, my honey had his 2nd Spinal Lumbar Radio Frequency Dennervation (nerve burning) or RFD for short. The first one in February, 2011 worked wonders and helped to assuage some of the pain, in his back. The RFD can be effective for 12 - 18 months, and can only be done once per year. By the end of this past January, we knew that the procedure was going to be necessary a 2nd time, and we held out great hopes that it would be as effective as the first one. Unfortunately, it seems that it isn't working as well this time. Thankfully, he has his "little blue pills and little white pills" that make the pain a little more manageable.
He also has ostopenia/osteoporosis which has been made worse by the MM. Standing too long, or walking too much, causes great pain. He's now on CO-Q-10 and a nasal spray, which are both supposed to be helpful in treating osteoporosis......so far, no luck.
He has been on steroids for many months, and Dr. H. decided to give him a break. The oral dosage, plus the steroid injections in his back, have played havoc not only with his blood glucose but also with his emotions, and just his feelings in general. I had begun to assume that was the culprit so was very happy when the decision was made to suspend them, for awhile. Unlike most MM patients, the Dex never seemed to affect his ability to sleep! LOL
He's been in remission (or Complete Response, as it's called) since the fall of 2011, but has continued to be on a maintenance dose of Revlimid. Because he constantly feels bad (like someone with the flu), Dr. H. gave permission to stop his Chemo for awhile....or until his M-Spike begins to edge back up. (It would be great if that never happened and miracles do occur, but it's highly unlikely). Dr. H. thought it unlikely that the Revlimid was the reason for his never feeling good, and I'm sure he's probably right since my honey felt bad way before Revlimid became a part of his life. He's had tests, of all sorts, and everything seems to be fine.....other than the fact......he has cancer, feels bad, and of course...the pain.
It's frustrating. It's often depressing. It can be debilitating. It's Multiple Myeloma.
He tries, extremely hard, to "continue with life"......but he spends lots of time, in his recliner resting and/or sleeping. This is the "new normal" that MM patients, and their caregivers, learn to live with.
Tuesday, he sees Dr. H at the Cancer Center and he will have been off Revlimid for one month and Dex for over two months. Hoping and praying that his M-Spike is still zero so his vacation from treatment can continue.
It's frustrating. It's often depressing. It can be debilitating. It's Multiple Myeloma. It's our life, and we're still thankful for each and every day.